research unit 1

This site is powered by Aigaion - A PHP/Web based management system for shared and annotated bibliographies. For more information visit


Type of publication:Article
Entered by:chita
TitleThe unsatisfiability threshold revisited.
Bibtex cite IDRACTI-RU1-2007-84
Journal Discrete Applied Mathematics
Year published 2007
Month June
Volume 155
Number 12
Pages 1525-1538
DOI 10.1016/j.dam.2005.10.017
Keywords Phase transition; Complexity; Satisfiability; Probabilistic analysis
The problem of determining the unsatisfiability threshold for random 3-SAT formulas consists in determining the clause to variable ratio that marks the experimentally observed abrupt change from almost surely satisfiable formulas to almost surely unsatisfiable. Up to now, there have been rigorously established increasingly better lower and upper bounds to the actual threshold value. In this paper, we consider the problem of bounding the threshold value from above using methods that, we believe, are of interest on their own right. More specifically, we show how the method of local maximum satisfying truth assignments can be combined with results for the occupancy problem in schemes of random allocation of balls into bins in order to achieve an upper bound for the unsatisfiability threshold less than 4.571. In order to obtain this value, we establish a bound on the q-binomial coefficients (a generalization of the binomial coefficients). No such bound was previously known, despite the extensive literature on q-binomial coefficients. Finally, to prove our result we had to establish certain relations among the conditional probabilities of an event in various probabilistic models for random formulas. It turned out that these relations were considerably harder to prove than the corresponding ones for unconditional probabilities, which were previously known.
Kaporis, Alexis
Kirousis, Lefteris
Stamatiou, Yannis
Vamvakari, Malvina
Zito, Michele
unsa.pdf (main file)
Publication ID206